Illinois, 2017

Flash Flooding and Hail in Illinois, May 18 to 19, 2017

May 18 to 19, 2017 · NWS ILX · 7 events in 6 counties and zones

Low pressure tracking along a stationary frontal boundary brought several rounds of showers and thunderstorms to central Illinois from the evening of May 18th into the morning of May 19th. A few cells produced hail as large as quarters: however, the main impact was locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking along a stationary frontal boundary brought several rounds of showers and thunderstorms to central Illinois from the evening of May 18th into the morning of May 19th. A few cells produced hail as large as quarters: however, the main impact was locally heavy rainfall. Rain amounts of 3 to 6 inches were common in a corridor from near Jacksonville northeastward through Springfield and Decatur to Champaign. Due to excessive rainfall rates, flash flooding occurred in many locations. Several underpasses and viaducts were flooded in Springfield and Decatur, while high water stranded a vehicle on a county road between Cerro Gordo and Bement in Piatt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 18, 8:07 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 18, 8:07 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
907 PM CDT Thu May 18 2017

.UPDATE...
Issued at 905 PM CDT Thu May 18 2017

A couple of narrow bands of convection have lingered in far
eastern Illinois this evening, in the vicinity of a stalled
frontal boundary. There has been a general weakening trend over
the last couple of hours. Those storms should dissipate over the
next hour or so, with dry conditions for several hours and
possibly much of the rest of the night. The HRRR is indicating
some redevelopment near the front by 09z, mainly between I-70 and
I-72. A stronger wave of storms is projected to arrive from the
west toward 12z, with a few of those storms possibly strong to
severe. Bulk shear and low level helicity north of the warm front
appear sufficient for a few strong updrafts, with some strong
downburst winds possible as the line advances to the ENE after
sunrise tomorrow morning.

Have adjusted the PoP, Weather and Sky grids down in coverage
over the next 3-5 hours, with gradual increasing PoPs from west to
east late tonight.

A wide range of temps will exist across central Illinois for low
temps, due to the presence of the front. Lows will remain in the
low to mid 60s south of the front, with low 50s from Galesburg to
Lacon and mid-upper 50s in between.

Updated forecast info is already available.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 300 PM CDT Thu May 18 2017

Showers and a few storms beginning to increase again across the
Ohio Valley this afternoon, back into southeast Missouri. Most of
the forecast area only seeing scattered clouds at the moment, with
a cold front edging into the northwest part of the CWA.
Temperatures have reached the mid-upper 80s over a good part of
the CWA except northwest of the Illinois River near the front,
where Galesburg was still holding in the upper 70s.

The front will be settling to around the I-72 corridor by mid to
late evening and I-70 overnight, with little movement due to the
near parallel flow aloft. Most of the short-range models maintain
some isolated showers or storms south of it through the evening.
The main threat of rain will be spreading in from the southwest
later in the night, as the large upper low over Utah and Colorado
digs southward and sends energy northeast out of the Texas
panhandle.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 300 PM CDT Thu May 18 2017

The front doesn't make a lot of northward progress during the day
on Friday, but will surge northward Friday night as a shortwave
continues to push northeast. A rather large temperature gradient
can be expected, with highs ranging from the 60s from Havana-
Bloomington northward to around 80 degrees south of I-70. Plenty
of CAPE will be available south of the front, generally at least
2000 J/kg with even higher numbers indicated by the NAM, although
this will not be in an area of favorable shear. This should be
enough for some strong to severe storms, primarily over areas from
about I-72 southward.

Some tapering of the rain is expected during the evening, before
another widespread rainfall accompanies the approach of the
surface low as the upper system moves into the Plains. This will
usher in an extended period of precipitable water values of around
1.5 inches, which will persist until the low lifts northwest of
Illinois Saturday evening. A fairly widespread 1-2 inches of rain
appears likely over the forecast area, with some heavier amounts
in the stronger storms.

Once this system exits early Sunday, an extended period of cooler
conditions is expected for the upcoming week. As the upper low
moves north of the Great Lakes, a lobe of energy will drop
southward and form a deep trough over the Plains, slowly pushing
eastward across the Mississippi valley in the Tuesday night to
Wednesday time frame. Some model differences in the longer range
with this feature, with the ECMWF slower and further south as an
upper low cuts off. However, the precipitation that occurs should
mainly be periodic showers, with thunder chances fairly small.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 703 PM CDT Thu May 18 2017

Ongoing convection associated with a stalled frontal boundary
are expected to remain clear of the TAF sites for much of the
first 12 hours of this TAF period. A wave of storms is projected
to arrive near PIA and SPI between 11z-13z. The line of storms
will progress eastward across the area tomorrow morning, but with
scattered storms possible through mid-day. There should be a break
in the rain/storms for at least the first half of the afternoon,
before another line of storms progresses eastward across central
IL starting near the end of this TAF period.

Forecast soundings are showing a stratus deck developing after the
line of storms moves through tomorrow morning, with low MVFR and
IFR conditions expected. Conditions should improve to MVFR
tomorrow afternoon, with VFR conditions possible at times.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Shimon
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Shimon
Hazardous weather outlook, May 18, 2:06 PM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Thu May 18 2017

ILZ027-028-030-191100-
Knox-Marshall-Stark-
306 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A few thunderstorms will be possible late tonight. No severe
weather is anticipated at this time.

The Illinois River will remain in flood.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A rather active weather pattern will develop over the area
starting on Friday as a storm pushes out of the Southern Plains.
This weather disturbance will bring a daily chance for
thunderstorms to central Illinois through early Sunday. At this
time, it appears the greater probability for organized severe
weather will be south of the area. However, a few of the storms
over central Illinois will be capable of producing gusty winds,
hail and heavy rainfall.

The Illinois River will fall below Flood Stage in Henry Friday
evening and in Peoria by Sunday, while the river is expected to
remain above Flood Stage at Havana and Beardstown through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ029-031-036>038-040>057-061-191100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan-
Macon-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon-
Schuyler-Scott-Shelby-Tazewell-Vermilion-Woodford-
306 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A few thunderstorms will be possible late tonight. No severe
weather is anticipated at this time.

The Illinois River will remain in flood.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A rather active weather pattern will develop over the area
starting on Friday as a storm pushes out of the Southern Plains.
This weather disturbance will bring a daily chance for
thunderstorms to central and east central Illinois through early
Sunday. There is a slight risk for severe thunderstorms on Friday
afternoon and evening with the primary threat being damaging wind
gusts, large hail and heavy rainfall.

The Illinois River will fall below Flood Stage in Henry Friday
evening and in Peoria by Sunday, while the river is expected to
remain above Flood Stage at Havana and Beardstown through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ062-063-066>068-071>073-191100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
306 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will be possible today into tonight. A few
of the storms may be capable of producing gusty winds and hail,
although the threat for organized severe weather is low during
this time frame.

The Wabash River will remain in flood through tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A rather active weather pattern will develop over the area starting
Friday as a storm pushes out of the Southern Plains. This weather
disturbance will bring a daily chance for thunderstorms to southeast
Illinois through Sunday. There is a slight risk for severe
thunderstorms on Friday afternoon and evening with the primary
threat being damaging wind gusts, large hail and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Auten

In the hours before

Local storm report, May 18, 7:09 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
809 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TSTM WND DMG     2 NE ALTONA             41.14N 90.14W
05/17/2017                   KNOX               IL   PUBLIC

            METAL OUTBUILDING DAMAGED. DELAYED REPORT VIA FACEBOOK.
            TIME ESTIMATED.

&&

25
Local storm report, May 18, 7:11 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
811 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     2 NNE SECOR             40.77N 89.12W
05/17/2017                   WOODFORD           IL   EMERGENCY MNGR

            SEVERAL TREES DOWN. ONE TREE DOWN ON POWER LINES. DELAYED
            REPORT. CORRECTED TIME.

&&

25
Local storm report, May 18, 7:12 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
812 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     DUST STORM       2 S SPRINGFIELD         39.75N 89.64W
05/17/2017                   SANGAMON           IL   EMERGENCY MNGR

            PORTIONS OF I-72 ON THE SOUTH SIDE OF SPRINGFIELD CLOSED
            DUE TO SEVERAL TRAFFIC ACCIDENTS FROM BLOWING DUST.
            VISIBILITY REPORTED LESS THAN ONE QUARTER MILE.

0430 PM     DUST STORM       NEW BERLIN              39.73N 89.91W
05/17/2017                   SANGAMON           IL   EMERGENCY MNGR

            I-72 NEAR NEW BERLIN CLOSED DUE TO TRAFFIC ACCIDENTS FROM
            DUST STORM

0440 PM     DUST STORM       2 E AUBURN              39.58N 89.71W
05/17/2017                   SANGAMON           IL   DEPT OF HIGHWAYS

            IL-104 BETWEEN I-55 AND AUBURN CLOSED DUE TO LOW
            VISIBILITY FROM DUST STORM

0500 PM     DUST STORM       2 E TUSCOLA             39.80N 88.24W
05/17/2017                   DOUGLAS            IL   EMERGENCY MNGR

            SEMI AND 6 CARS INVOLVED IN ACCIDENT ON RT. 36 DUE TO
            ZERO VISIBILITY IN BLOWING DUST.

0520 PM     DUST STORM       MCLEAN                  40.32N 89.17W
05/17/2017                   MCLEAN             IL   LAW ENFORCEMENT

            I-55 LANE CLOSURES NEAR MCLEAN DUE TO POOR VISIBILITY
            FROM BLOWING DUST

0655 PM     NON-TSTM WND GST KNOXVILLE               40.91N 90.29W
05/17/2017  M46.00 MPH       KNOX               IL   MESONET

            SWOP REPORT

0730 PM     NON-TSTM WND DMG 3 NNE PEORIA            40.79N 89.59W
05/17/2017                   PEORIA             IL   TRAINED SPOTTER

            LARGE TREE BLOWN DOWN ACROSS N. GRAND BLVD.

0732 PM     NON-TSTM WND DMG ST. DAVID               40.49N 90.05W
05/17/2017                   FULTON             IL   EMERGENCY MNGR

            LARGE TREE BLOWN DOWN

0905 PM     HAIL             HENDERSON               41.02N 90.35W
05/17/2017  M1.00 INCH       KNOX               IL   PUBLIC

0905 PM     TSTM WND GST     HENDERSON               41.02N 90.35W
05/17/2017  E60.00 MPH       KNOX               IL   PUBLIC

0918 PM     TSTM WND DMG     2 NE ALTONA             41.14N 90.14W
05/17/2017                   KNOX               IL   PUBLIC

            METAL OUTBUILDING DAMAGED. DELAYED REPORT VIA FACEBOOK.
            TIME ESTIMATED.

1000 PM     TSTM WND DMG     4 ENE LA FAYETTE        41.13N 89.90W
05/17/2017                   STARK              IL   PUBLIC

            TREE BLOWN DOWN BLOCKING RT. 78

1015 PM     HAIL             2 N CANTON              40.59N 90.04W
05/17/2017  M0.75 INCH       FULTON             IL   EMERGENCY MNGR

1028 PM     TSTM WND DMG     3 S CAMP GROVE          41.04N 89.63W
05/17/2017                   MARSHALL           IL   PUBLIC

            2 LARGE BRANCHES DOWN. OTHER SMALLER BRANCHES DOWN.
            DELAYED REPORT.

1028 PM     TSTM WND GST     3 S CAMP GROVE          41.04N 89.63W
05/17/2017  M57.00 MPH       MARSHALL           IL   PUBLIC

            DELAYED REPORT.

1028 PM     TSTM WND DMG     4 NE CAMP GROVE         41.12N 89.58W
05/17/2017                   MARSHALL           IL   EMERGENCY MNGR

            LARGE FARM MACHINE SHED DESTROYED. ANOTHER OUT BUILDING
            DAMAGED. DEBRIS BLOWN ABOUT 1/4 MILE NORTHEAST. DELAYED
            REPORT.

1038 PM     HAIL             PEORIA                  40.74N 89.61W
05/17/2017  M1.00 INCH       PEORIA             IL   AMATEUR RADIO

1039 PM     HAIL             4 WNW PEORIA            40.77N 89.68W
05/17/2017  M0.75 INCH       PEORIA             IL   BROADCAST MEDIA

1044 PM     HAIL             MOSSVILLE               40.82N 89.57W
05/17/2017  M1.50 INCH       PEORIA             IL   MESONET

            TIME ESTIMATED

1045 PM     HAIL             1 S SPRING BAY          40.81N 89.53W
05/17/2017  M1.00 INCH       WOODFORD           IL   EMERGENCY MNGR

1045 PM     HAIL             8 NW PEORIA             40.83N 89.72W
05/17/2017  M1.00 INCH       PEORIA             IL   TRAINED SPOTTER

            AT 150 AND WILLOW KNOLLS

1045 PM     TSTM WND DMG     5 W HENRY               41.11N 89.46W
05/17/2017                   MARSHALL           IL   TRAINED SPOTTER

            DAMAGE TO METAL BARN ROOF AND DOORS AND 3FT DIAMETER TREE
            SNAPPED. DELAYED REPORT.

1055 PM     TSTM WND DMG     2 NNE SECOR             40.77N 89.12W
05/17/2017                   WOODFORD           IL   EMERGENCY MNGR

            SEVERAL TREES DOWN. ONE TREE DOWN ON POWER LINES. DELAYED
            REPORT. CORRECTED TIME.

&&

25

The radar

The Lincoln radar (KILX), 79 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 hail. Local standard time, as filed.

Hail, Champaign

When
May 18, 9:45 PM CST to 9:50 PM CST
Where
Champaign County, Ivesdale
Measured
1 in hail
Reported by
Public
Coordinates
39.930, -88.450

Flash Flood, Morgan

When
May 19, 2:00 AM CST to 8:30 AM CST
Where
Morgan County, 1.22 mi N of Alexander to 2.43 mi WNW of Clements
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.737, -90.026

Heavy rain of 3.00 to 5.00 inches from the late evening of May 18th through the early morning of May 19th produced flash flooding in eastern Morgan County. Numerous rural roads were closed from Alexander to Rees to Franklin. Illinois Route 104 from Rees to Franklin was also closed in spots. The flooding subsided in most areas around 8:30 am.

Flash Flood, Piatt

When
May 19, 2:00 AM CST to 9:00 AM CST
Where
Piatt County, 4.75 mi S of Cisco to 4.2 mi WNW of La Place
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.952, -88.746

Heavy rain of 3.00 to 6.00 inches from the late evening of May 18th through the early morning of May 19th produced flash flooding in central Piatt County. Numerous rural roads were closed from Cerro Gordo through Milmine toward Bement. A vehicle was stranded in the flood waters just north of Route 105, about 3 miles east of Cerro Gordo. No injuries were reported. The flooding subsided in most areas around 9:00 am.

Flash Flood, Macon

When
May 19, 3:00 AM CST to 8:45 AM CST
Where
Macon County, 2.97 mi WNW of Niantic to 3.46 mi SW of Niantic
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.872, -89.218

Heavy rain of 3.00 to 5.50 inches from the late evening of May 18th through the early morning of May 19th produced flash flooding in central and southern Macon County. Streets were flooded in Decatur and numerous rural roads were flooded from Decatur to Oakley and east toward the Piatt County line. The flooding subsided in most areas before 9:00 am.

Flash Flood, Christian

When
May 19, 3:30 AM CST to 8:45 AM CST
Where
Christian County, 2.13 mi SSE of Illiopolis to 3.14 mi NNE of Bolivia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.820, -89.240

Heavy rain of 2.50 to 4.00 inches from the late evening of May 18th through the early morning of May 19th produced flash flooding in extreme northern Christian County. Numerous rural roads were closed from Mt. Auburn toward the Sangamon River to the Macon County line. The flooding subsided in most areas before 9:00 am.

Flash Flood, Sangamon

When
May 19, 3:45 AM CST to 8:45 AM CST
Where
Sangamon County, 0.8 mi NNE of Springfield to 7.16 mi W of New Berlin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.810, -89.643

Heavy rain of 2.00 to 4.00 inches from the late evening of May 18th through the early morning of May 19th produced flash flooding across Sangamon County, mainly along and just south of I-72. The heaviest rain was southwest of New Berlin, near the Morgan County line, and from the east side of Springfield toward Mechanicsburg. Numerous rural roads were closed and several city streets in Springfield were flooded. Heavy rain and ponded water on I-55 on the east edge of Springfield resulted in numerous car accidents during the early morning commute.

Hail, Christian

When
May 19, 5:33 AM CST to 5:38 AM CST
Where
Christian County, Edinburg
Measured
0.88 in hail
Reported by
Public
Coordinates
39.650, -89.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695601, 704711, 704717, 704715, 704714, 704712, 695603.